Iowa, 2009Damaging Winds in Iowa, June 23, 2009
June 23, 2009 · NWS ARX · 2 events in 2 counties and zones
During the late afternoon of June 23, a cluster of thunderstorms producing wind gusts of 60 to 65 mph affected locations from Charles City (Floyd County) to Oelwein (Fayette County).
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $15,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the late afternoon of June 23, a cluster of thunderstorms producing wind gusts of 60 to 65 mph affected locations from Charles City (Floyd County) to Oelwein (Fayette County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 23, 2:54 PM CST, 7 minutes earlier.
Area forecast discussion, Jun 23, 2:54 PM CST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
354 PM CDT TUE JUN 23 2009
.SHORT TERM...TONIGHT THROUGH THURSDAY
MAIN FORECAST CONCERN IS CONVECTION FOR TONIGHT AND WEDNESDAY.
20Z WATER VAPOR LOOP AND RUC 500MB HEIGHT ANALYSIS SHOWED THE
SUBTROPICAL 593 DAM HIGH SET UP OVER THE CENTRAL PLAINS WITH RIDGING
EXTENDING NORTHEAST THROUGH MICHIGAN. A BROAD AREA OF TROUGHING WAS
NOTED FROM THE NORTHEAST PACIFIC ACROSS THE WESTERN HALF OF CANADA
WITH THE MAIN FEATURE BEING A STRONG SHRTWV OVER CENTRAL MANITOBA.
CLOSER TO THE CWA...AN MCV FROM CONVECTION THAT WAS NEAR THE SIOUX
FALLS AREA THIS MORNING CONTINUES TO PRODUCE CONVECTION OVER SOUTH
CENTRAL MN INTO NORTH CENTRAL IOWA...AIDED BY DAYTIME HEATING AND
EVAPOTRANSPORATION OFF THE CORN FIELD IN IOWA. RADAR IMAGERY
SUGGESTS A BOW APPEARANCE FORMING TO THE CONVECTION...AND WIND HAS
BEEN THE MAIN HAZARD SO FAR GIVEN HIGH D-CAPE VALUES. OTHER
CONVECTION IS NOW DEVELOPING NORTH OF OMAHA...ALONG THE OUTFLOW FROM
THE DEVELOPING BOW. MAIN FRONTAL BOUNDARY...ASSOCIATED WITH THE
SHRTWV IN MANITOBA...IS STILL BACK TO THE NORTHWEST OVER EASTERN
SOUTH DAKOTA INTO NORTHERN MINNESOTA. HOWEVER...SUBSIDENCE AND
COOLING OF SURFACE TEMPERATURES IN THE WAKE OF THE BOW HAS PREVENTED
ANY NEW SURFACE BASED CONVECTION FROM FORMING. AHEAD OF THE
BOW...HEAT INDICES REACHED A 100 OR MORE IN MANY LOCALS IN
NORTHEAST IOWA...SOUTHEAST MN AND SOUTHWEST WI TODAY.
TONIGHT...TRICKY FORECAST AS MOST OF THE BASE MODELS SUCH AS THE
NAM...GFS AND UKMET ARE NOT HANDLING THE ONGOING BOW ALL THAT WELL.
IN ADDITION...HIGH RESOLUTION MODELS THAT DO HAVE A HANDLE ON THE
BOW...SUCH AS THE RUC AND OTHER WRF RUNS...ARE TOO SLOW. THEREFORE
MUCH OF THE EVENING FORECAST IS BASED ON OBSERVATIONAL TRENDS...WITH
A CHANGE TOWARDS SOME GENERAL MODEL INPUT. FOR THIS EVENING...BOW
OVER IOWA WILL LIKELY TAKE A TRACK TO THE SOUTHEAST INTO THE BETTER
INSTABILITY PER RUC ANALYSIS...BUT STILL FAR ENOUGH TO INCLUDE
LIKELY POPS FOR FAR SOUTHWEST WISCONSIN. SINCE NO CONVECTION HAS
DEVELOPED IN SOUTHWEST MINNESOTA AS OF YET AND MLCIN IS STILL HIGH
THERE...THINK THE POSSIBILITY OF ANY SURFACE BASED CONVECTION
DEVELOPING ON THE COLD FRONT IS SLIM. KEPT SOME 20 POPS IN JUST IN
CASE BEHIND THE BOW. OVERNIGHT...A LOW LEVEL JET SHOULD STRENGTHEN
OVER EASTERN KANSAS AND EASTERN NEBRASKA...WHICH WOULD ALLOW FOR
CONVECTION TO POSSIBLY FIRE ON THE NORTH SIDE OF THE FRONTAL
BOUNDARY NEAR SIOUX FALLS. THIS CONVECTION WOULD THEN TRACK EAST OR
SOUTHEAST TOWARDS THE FORECAST AREA AROUND THE TOP OF THE
SUBTROPICAL RIDGE. ONLY HAVE CHANCE POPS BECAUSE OF THE UNCERTAINTY
OF THIS OCCURRING. EVENING SHIFT WILL HAVE TO MONITOR CONVECTIVE
TRENDS AND MAKE ADJUSTMENTS AS NECESSARY. EXPECT TEMPERATURES TO
STAY FAIRLY WARM TONIGHT WITH THE AREA MOSTLY AHEAD OF THE
APPROACHING COLD FRONT.
WEDNESDAY THROUGH THURSDAY...COLD FRONT SHOULD BE CLOSE TO OVER THE
CWA BY 12Z WEDNESDAY. MODELS HAVE THE FRONT SLOWLY SINKING SOUTH
DURING THIS PERIOD...PROBABLY GETTING A BETTER PUSH SOUTHWARD ON
THURSDAY AS RIDGING BUILDS UP INTO THE DAKOTAS...CAUSING THE UPPER
FLOW TO TURN NORTHWEST. MAINTAINED CHANCES FOR SHOWERS AND
THUNDERSTORMS FOR ALONG AND AROUND THE COLD FRONT AS IT DROPS
SOUTHEAST. FIGURE THE BEST OPPORTUNITY AND LOCATION FOR
PRECIPITATION WILL BE IN NORTHEAST IOWA WEDNESDAY AFTERNOON WHEN
DAYTIME HEATING AND MOISTURE POOLING COMBINE TO GENERATE CONVECTION.
THERE COULD ALSO BE SOME SHRTWVS MOVING THROUGH THE FLOW ON TOP OF
THE SUBTROPICAL RIDGE TO AID IN THE CONVECTION. DETAILS ON THESE
SHRTWVS ARE HARD TO PIN DOWN NOW...SO MOST OF THE FORECAST IS
BLANKETED WITH CHANCE POPS FOR WEDNESDAY AND WEDNESDAY NIGHT. DID
INCLUDE A SLIGHT CHANCE POP IN FOR NORTHEAST IOWA AND SOUTHWEST WI
ON THURSDAY MORNING AS THE 12Z GFS/UKMET/ECMWF HAVE TRENDED SLOWER
WITH EXITING THE RAIN. TEMPERATURES ON WEDNESDAY ARE A STRUGGLE
BECAUSE OF UNKNOWNS ABOUT THE CONVECTION. 850MB TEMPS ARE SHOWN
AROUND 20C...SO IF IT ENDS UP MORE SUNNY...HIGHS COULD TOP OUT IN
THE LOW 90S. HOWEVER...IF MORE CONVECTION OR CONVECTIVE DEBRIS IS
AROUND...READINGS MAY NOT GET MUCH MORE OUT OF THE MID 80S. LEFT
TEMPS ALONG FOR NOW. FOR THURSDAY...DESPITE THE PASSAGE OF THE COLD
FRONT...850MB TEMPS ONLY DROP DOWN TO 18C. THEREFORE...NOT A WHOLE
LOT OF COOLING WILL TAKE PLACE AT THE SURFACE...AND MIGHT BE EVEN
WARMER THAN WEDNESDAY IF WEDNESDAY IS FILLED WITH CONVECTION. MOST
NOTABLE CHANGE FOR THURSDAY IS DRIER AIR THAT FILTERS IN BEHIND THE
FRONT...SO IT SHOULD BE LESS HUMID.
.LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY
THURSDAY NIGHT AND FRIDAY...UPPER RIDGE AXIS SITTING OVER THE
DAKOTAS AT 00Z FRIDAY IS EXPECTED TO PUSH EASTWARD OVER THE WESTERN
GREAT LAKES BY 00Z SATURDAY ACCORDING TO THE NAM/GFS/ECMWF.
SUBSIDENCE UNDER THIS UPPER RIDGE BUILDING IN...IN ADDITION TO HIGH
PRESSURE AT THE SURFACE...WILL RESULT IN A DRY PERIOD WITH TEMPS THE
MAIN CONCERN. FOR THURSDAY NIGHT...PRECIPITABLE WATER VALUES ARE
PROGGED BETWEEN 0.75 AND 1 INCH...SUGGESTIVE OF GOOD RADIATIONAL
COOLING. LOWERED LOWS SOME...TOWARDS THE LOW END OF GUIDANCE.
FURTHER LOWERING MAY BE NEEDED. FOR FRIDAY...850MB TEMPS ARE STILL
18-20C...AND THE DRIER AIRMASS IN PLACE SUGGESTS BETTER MIXING
POTENTIAL. HAVE RAISED HIGHS A FEW DEGREES WITH MOST PLACES AROUND
90. FURTHER INCREASES MAY BE NEEDED.
FRIDAY NIGHT THROUGH TUESDAY...UPPER LEVEL MODEL PROGS FROM THE 00Z
ECMWF/ECMWF ENSEMBLES AS WELL AS THE 00Z GFS ENSEMBLES ARE IN FAIRLY
GOOD AGREEMENT WITH REGARDS TO THE PATTERN. GENERAL IDEA IS THAT
RIDGING OVER THE FORECAST AREA AT 00Z SAT ENDS UP BREAKING DOWN IN
RESPONSE TO A TROUGH OVER WEST CENTRAL CANADA DROPPING SOUTHEAST.
THIS TROUGH SETS UP OVER SOUTHEAST CANADA AND NEW ENGLAND ON
MONDAY...WHILE RIDGING BUILDS BACK UP OVER THE PLAINS INTO CENTRAL
CANADA. THIS RIDGE STAYS IN PLACE THROUGH TUESDAY SINCE THE TROUGH
IN NEW ENGLAND DOES NOT MOVE. THE 06Z GFS WAS QUITE A BIT DIFFERENT
FROM THIS GENERAL SCENARIO AND THEREFORE DISCOUNTED. REGARDING SOME
OF THE SPECIFIC DETAILS FOR THE FORECAST AREA DURING THIS TIME
FRAME...FRIDAY NIGHT AND SATURDAY SHOULD BE THE MAIN SHOWER AND
THUNDERSTORM PERIODS AS A COLD FRONT ASSOCIATED WITH THE TROUGH
CROSSING CANADA MOVES THROUGH. SHOULD BE FAIRLY HUMID AS WELL FOR
FRIDAY NIGHT AND SATURDAY. THIS IS EXPECTED TO CHANGE QUICKLY
SATURDAY NIGHT BEHIND THE FRONT AS A CANADIAN HIGH PRESSURE AREA
BEGINS BUILDS SOUTH INTO THE UPPER MISSISSIPPI VALLEY. DRY AIR AND
DRY WEATHER SHOULD BE THE RULE THEN THROUGH TUESDAY AS THIS HIGH
BUILDS DOWN OVER THE FORECAST AREA. WILL NEED TO WATCH FOR A SHRTWV
RIDING THROUGH THE FLOW ON TUESDAY TO PRODUCE SOME SHOWERS...AS THE
00Z ECMWF INDICATES...BUT FEEL MAINTAINING A DRY FORECAST FOR NOW IS
THE BEST PLAN UNTIL CONTINUITY SETS UP SHOWING RAIN. NEW 12Z ECMWF
IS DRY...AND IN FACT HAS EVEN A DEEPER TROUGH OVER THE GREAT LAKES.
850MB TEMPS ALSO TAKE A TUMBLE...DROPPING FROM 18-20C ON SATURDAY TO
12-14C FOR MONDAY AND TUESDAY. THEREFORE EXPECT READINGS TO FALL AT
LEAST TO NORMAL OR POSSIBLY EVEN SLIGHTLY BELOW.
&&
.AVIATION...
LINE OF THUNDERSTORMS MOVING ACROSS SOUTHERN MN/NORTHWEST IA LOOKS
LIKE IT WILL PROGRESS INTO SOUTHEAST MN/NORTHEAST IA THIS AFTERNOON.
WILL HAVE TO UPDATE KRST TAF TO ADD SOME TSRA TIMING GOING THROUGH
THIS AFTERNOON. STILL UNCERTAIN AT THIS POINT IF THIS LINE OF STORMS
WILL MAKE IT TO THE KLSE TAF SITE BEFORE WEAKENING. WILL HOLD OF
VCSH/CB MENTION FOR NOW. OTHERWISE...A COLD FRONT WILL MOVE SLOWLY
SOUTHEAST INTO THE AREA TONIGHT CONTINUING THE THREAT OF SHRA/TS.
THE REDEVELOPMENT OF CONVECTION ALONG THE COLD FRONT ITSELF LOOKS A
BIT MORE SCATTERED IN NATURE...SO WILL CARRY VCSH/CB REMARKS IN BOTH
TAFS FOR NOW INTO THE OVERNIGHT HOURS. COLD FRONT WILL PUSH EAST OF
THE AREA AFT 24.12Z...ENDING THE SHRA/TS THREAT. WILL HAVE TO KEEP
AN EYE OUT FOR MVFR/IFR FOG POTENTIAL AT KRST TAF SITE EARLY
WEDNESDAY MORNING WITH CLOUDS SCATTERING OUT AND MOIST BOUNDARY
LAYER/LIGHT WINDS. HAVE 3SM BR MENTION FOR NOW AT THE KRST TAF SITE
AFT 24.10Z. OTHERWISE...HAVE PREDOMINANTLY VFR CONDITIONS RUNNING
FOR NOW.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR
WIZ032-WIZ033-WIZ034-WIZ041-WIZ042-WIZ043-WIZ044-WIZ053-WIZ054-
WIZ055-WIZ061.
MN...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR MNZ079-MNZ086-
MNZ087-MNZ088-MNZ094-MNZ095-MNZ096.
IA...HEAT ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ008-IAZ009-
IAZ010-IAZ011-IAZ018-IAZ019-IAZ029-IAZ030.
&&
SHORT/LONG TERM...AJ
AVIATION...DASHazardous weather outlook, Jun 23, 11:14 AM CST, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1214 PM CDT TUE JUN 23 2009
WIZ017-029-241100-
CLARK-TAYLOR-
1214 PM CDT TUE JUN 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PART OF NORTH CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
SUMMER HEAT AND HUMIDITY WILL CONTINUE TODAY...WITH AFTERNOON
TEMPERATURES AND HUMIDITIES LEADING TO HEAT INDICES FROM 95 TO
100 DEGREES.
A COLD FRONT WILL SINK SOUTHEAST ACROSS THE
AREA TONIGHT...BRINGING A CONTINUED THREAT FOR THUNDERSTORMS. AT THIS
TIME IT APPEARS THE STORMS OVERNIGHT WILL REMAIN BELOW SEVERE
LIMITS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY
THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY INTO WEDNESDAY NIGHT AS
THE FRONT SLOWLY PUSHES SOUTH ACROSS THE AREA. WHILE THE AIRMASS WILL
BE QUITE UNSTABLE ON WEDNESDAY...IT APPEARS WINDS ALOFT MAY BE TOO
WEAK TO SUPPORT SEVERE STORMS.
ANOTHER CHANCE OF THUNDERSTORMS MOVES INTO THE AREA FOR FRIDAY NIGHT
AND SATURDAY. IT IS TOO EARLY TO DISCERN THE DETAILS OF ANY SEVERE
WEATHER THREAT WITH THESE STORMS...BUT THE VERY WARM AND MOIST
AIRMASS OVER THE REGION WOULD CERTAINLY SUPPORT THE POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF SOUTHEAST
MINNESOTA LATE THIS AFTERNOON AND TONIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
IAZ011-030-MNZ079-088-096-WIZ032>034-041>044-053>055-061-241100-
ADAMS-ALLAMAKEE-BUFFALO-CLAYTON-CRAWFORD-GRANT-HOUSTON-JACKSON-
JUNEAU-LA CROSSE-MONROE-RICHLAND-TREMPEALEAU-VERNON-WABASHA-WINONA-
1214 PM CDT TUE JUN 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS MAY MAKE THEIR WAY INTO THE AREA WEST OF THE
MISSISSIPPI RIVER LATER THIS AFTERNOON. THERE IS A SLIGHT POSSIBILITY
THAT A FEW OF THESE MAY BE SEVERE WITH LARGE HAIL AND DAMAGING
WINDS.
OTHERWISE...SUMMER HEAT AND HUMIDITY WILL CONTINUE TODAY...WITH
AFTERNOON TEMPERATURES AND HUMIDITIES LEADING TO HEAT INDICES FROM
100 TO 105 DEGREES. HEAT RELATED ILLNESSES ARE POSSIBLE AT THESE HEAT
INDEX VALUES IF PRECAUTIONS ARE NOT TAKEN. A HEAT ADVISORY IS IN
EFFECT FROM NOON UNTIL 7 PM TUESDAY.
A COLD FRONT WILL SINK SOUTHEAST ACROSS THE
AREA TONIGHT...BRINGING A CONTINUED THREAT FOR THUNDERSTORMS. AT THIS
TIME IT APPEARS THE STORMS OVERNIGHT WILL REMAIN BELOW SEVERE
LIMITS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY
THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY INTO WEDNESDAY NIGHT AS
THE FRONT SLOWLY PUSHES SOUTH ACROSS THE AREA. WHILE THE AIRMASS WILL
BE QUITE UNSTABLE ON WEDNESDAY...IT APPEARS WINDS ALOFT MAY BE TOO
WEAK TO SUPPORT SEVERE STORMS.
ANOTHER CHANCE OF THUNDERSTORMS MOVES INTO THE AREA FOR FRIDAY NIGHT
AND SATURDAY. IT IS TOO EARLY TO DISCERN THE DETAILS OF ANY SEVERE
WEATHER THREAT WITH THESE STORMS...BUT THE VERY WARM AND MOIST
AIRMASS OVER THE REGION WOULD CERTAINLY SUPPORT THE POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BECOME NECESSARY WEST OF THE MISSISSIPPI
RIVER THIS AFTERNOON INTO EARLY THIS EVENING.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
IAZ008>010-018-019-029-MNZ086-087-094-095-241100-
CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
WINNESHIEK-
1214 PM CDT TUE JUN 23 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA AND NORTHEAST IOWA.
.DAY ONE...TODAY AND TONIGHT
STRONG TO SEVERE THUNDERSTORMS WILL MOVE EAST INTO THE AREA THIS
AFTERNOON. THE MAIN SEVERE THREAT TIME WILL BE FROM 2 PM
THROUGH 6 PM WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN
SEVERE THREATS. THE MAIN THREAT AREA APPEARS TO BE ALONG AND WEST OF
A LINE FROM ROCHESTER AND PRESTON MINNESOTA THROUGH DECORAH AND
FAYETTE IOWA.
OTHERWISE...SUMMER HEAT AND HUMIDITY WILL CONTINUE TODAY...WITH
AFTERNOON TEMPERATURES AND HUMIDITIES LEADING TO HEAT INDICES FROM
100 TO 105 DEGREES. HEAT RELATED ILLNESSES ARE POSSIBLE AT THESE HEAT
INDEX VALUES IF PRECAUTIONS ARE NOT TAKEN. A HEAT ADVISORY IS IN
EFFECT FROM NOON UNTIL 7 PM TUESDAY.
A COLD FRONT WILL CONTINUE TO SINK SOUTHEAST INTO THE AREA
TONIGHT...BRINGING A CONTINUED THREAT FOR THUNDERSTORMS. AT THIS
TIME IT APPEARS THE STORMS OVERNIGHT WILL REMAIN BELOW SEVERE LIMITS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH SUNDAY
THUNDERSTORM CHANCES WILL CONTINUE WEDNESDAY INTO WEDNESDAY NIGHT AS
THE FRONT SLOWLY PUSHES SOUTH ACROSS THE AREA. WHILE THE AIRMASS WILL
BE QUITE UNSTABLE ON WEDNESDAY...IT APPEARS WINDS ALOFT MAY BE TOO
WEAK TO SUPPORT SEVERE STORMS.
ANOTHER CHANCE OF THUNDERSTORMS MOVES INTO THE AREA FOR FRIDAY NIGHT
AND SATURDAY. IT IS TOO EARLY TO DISCERN THE DETAILS OF ANY SEVERE
WEATHER THREAT WITH THESE STORMS...BUT THE VERY WARM AND MOIST
AIRMASS OVER THE REGION WOULD CERTAINLY SUPPORT THE POTENTIAL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED OVER PORTIONS OF NORTHEAST IOWA
THIS AFTERNOON AND TONIGHT.
.EMERGENCY MANAGEMENT COORDINATION...
NO CALL IS SCHEDULED.
DAS
In the hours before
Special weather statement, Jun 23, 12:15 PM CST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
115 PM CDT TUE JUN 23 2009
IAZ008-009-018-019-MNZ086-087-094-095-231930-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
115 PM CDT TUE JUN 23 2009
...STRONG TO SEVERE THUNDERSTORMS HEADED FOR PORTIONS OF NORTHEAST
IOWA AND SOUTHEAST MINNESOTA...
A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING EAST ACROSS SOUTH
CENTRAL MINNESOTA AND NORTHWEST IOWA WILL BE AFFECTING AREAS WEST OF
A LINE FROM ROCHESTER AND SPRING VALLEY MINNESOTA BY 230 PM. THIS
LINE OF STORMS HAS A HISTORY OF SOME NICKEL SIZE HAIL AND WIND GUSTS
IN EXCESS OF 50 MPH.
IF THESE STORMS APPROACH YOUR AREA...SEEK SHELTER UNTIL THEY
PASS.
DAS
Special weather statement, Jun 23, 12:19 PM CST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT ...CORRECTION
NATIONAL WEATHER SERVICE LA CROSSE WI
119 PM CDT TUE JUN 23 2009
IAZ008-009-018-019-MNZ086-087-094-095-231930-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
119 PM CDT TUE JUN 23 2009
...STRONG TO SEVERE THUNDERSTORMS HEADED FOR PORTIONS OF NORTHEAST
IOWA AND SOUTHEAST MINNESOTA...
A LINE OF STRONG TO SEVERE THUNDERSTORMS MOVING EAST ACROSS SOUTH
CENTRAL MINNESOTA AND NORTHWEST IOWA WILL BE AFFECTING AREAS WEST OF
A LINE FROM ROCHESTER AND SPRING VALLEY MINNESOTA THROUGH ELMA AND
NEW HAMPTON IOWA BY 230 PM. THIS LINE OF STORMS HAS A HISTORY OF
SOME NICKEL SIZE HAIL AND WIND GUSTS IN EXCESS OF 50 MPH.
IF THESE STORMS APPROACH YOUR AREA...SEEK SHELTER UNTIL THEY
PASS.
DAS
Special weather statement, Jun 23, 1:36 PM CST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
236 PM CDT TUE JUN 23 2009
IAZ008-009-018-019-MNZ079-086-087-094-095-232045-
CHICKASAW-DODGE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-WABASHA-
236 PM CDT TUE JUN 23 2009
AT 227 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
JUST WEST OF INTERSTATE 35 AND WAS MOVING EAST AROUND 35 MPH.
THIS LINE OF STORMS WILL CONTINUE MOVING EAST AND AFFECT AREAS ALONG
AND WEST OF A LINE FROM PLAINVIEW THROUGH ROCHESTER AND SPRING
VALLEY IN MINNESOTA TO LIME SPRINGS AND NEW HAMPTON IOWA THROUGH 345
PM. WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THESE
STRONG THUNDERSTORMS.
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 600 PM TUESDAY
EVENING FOR NORTHEASTERN IOWA AND SOUTHEAST MINNESOTA.
DAS
Special weather statement, Jun 23, 2:47 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
347 PM CDT TUE JUN 23 2009
IAZ008>010-018-019-029-MNZ079-086>088-094-095-232145-
CHICKASAW-DODGE-FAYETTE-FILLMORE-FLOYD-HOWARD-MITCHELL-MOWER-OLMSTED-
WABASHA-WINNESHIEK-WINONA-
347 PM CDT TUE JUN 23 2009
AT 340 PM...DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS
MOVING INTO PORTIONS OF SOUTHEAST MINNESOTA AND NORTHEAST IOWA. THIS
LINE OF STORMS WILL CONTINUE TO MOVE EAST AND AFFECT AREAS ALONG AND
WEST OF A LINE FROM LAKE CITY THROUGH HARMONY IN MINNESOTA...TO
DECORAH AND WEST UNION THROUGH 445 PM.
WIND GUSTS OF 40 TO 50 MPH AND SMALL HAIL MAY ACCOMPANY THESE STRONG
THUNDERSTORMS.
DAS
Local storm report, Jun 23, 3:01 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
401 PM CDT TUE JUN 23 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0359 PM TSTM WND GST 1 SW CHARLES CITY 43.06N 92.69W
06/23/2009 M49.00 MPH FLOYD IA TRAINED SPOTTER
REPORTED BY THE FIRE DEPARTMENT.
&&
04Thunderstorm Wind, Floyd
- When
- June 23, 3:01 PM CST
- Where
- Floyd County, 0.5 mi E of Charles City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 43.070, -92.690
A semi-truck was blown over on Highway 18 just west of Charles City.
Thunderstorm Wind, Fayette
- When
- June 23, 3:55 PM CST
- Where
- Fayette County, 0.28 mi NE of Oelwein Muni Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 42.683, -91.976
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Colorado, June 23, 20092 deaths · 4 injured · $75,000 · EF0 · 17 events
- Tornadoes and Flash Flood in Florida, June 23 to 24, 20091 death · $751,000 · EF1 · 17 events
- Flash Flooding and Hail in Iowa, June 23, 2009$1.1 million · 1.75 in hail · 95 events
- Heat in Texas, June 23, 20091 death · 1 event
- Flash Flood and Damaging Winds in Iowa, June 23, 20091 injured · $40,000 · 70 kt wind · 44 events
- Damaging Winds in Mississippi, June 23, 20091 injured · $173,000 · 60 kt wind · 7 events
- Tornadoes and Flash Flood in Nebraska, June 23, 2009$180,000 · EF0 · 9 events
- Hail in Nebraska, June 23, 2009$205,000 · 1 in hail · 6 events
- Flash Flooding and Damaging Wind in New Mexico, June 23 to 24, 2009$200,000 · 54 kt wind · 3 events
- Hail and Damaging Winds in Florida, June 23, 20092 injured · $18,000 · 61 kt wind · 26 events
- Hail and Damaging Winds in Arkansas, June 23, 2009$90,000 · 50 kt wind · 6 events
- Coastal Flood in Georgia, June 23, 2009$50,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 167663, 167664.